Rhabdomyolysis is a rare adverse effect of diphenhydramine overdose. - GreenMedInfo Summary
Rhabdomyolysis: a rare adverse effect of diphenhydramine overdose.
Am J Emerg Med. 1996 Oct;14(6):574-6. PMID: 8857809
Department of Neurosurgery, University of Utah Health Sciences Center, Salt Lake City 84132, USA.
Drug- and toxin-induced rhabdomyolysis is a nonspecific clinical syndrome resulting from the release of skeletal muscle cell contents into the plasma and urine. Antihistamine drugs are the active ingredients in a number of over-the-counter preparations and are frequently ingested in suicide attempts. We report rhabdomyolysis as a rare adverse effect of diphenhydramine toxicity in a 29-year-old man who ingested an unknown quantity of an over-the-counter sleep preparation in a suicide attempt. The patient had documented toxic concentration of diphenhydramine in his cerebrospinal fluid and no history of seizures, coma, or hypothermia. A high index of suspicion and an evaluation for rhabdomyolysis is warranted in antihistamine toxicity.